Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 50, NWS Sioux Falls, SD

July 9, 1998Union County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 9, 1998, 6:17 PM CDT for Union County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1998, 6:17 PM CDT (23:17 UTC)
Expired
Jul 9, 1998, 6:50 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WFUS1 KFSD 092318 RRA
TORFSD
SDC127-092350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 650 PM CDT

* AT 615 PM CDT... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
  DEVELOPING TORNADO 19 MILES NORTHWEST OF SIOUX CITY  OR IN THE
  VICINITY OF ELK POINT MOVING SOUTHEAST AT 5 MPH.

* THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS.



IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.


REM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 9, 10:15 AM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 10:15 AM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT THU JUL 9 1998

KFSD 88D SHOWS ONE REMAINING SHWR NR KSLB IN NWRN IA...EXITING THE CWA.
PARTLY TO MOSTLY SUNNY SKIES ARE FOUND OVR THE CWA ATTM WITH TEMPS
WARMING INTO THE MID 70S TO LOWER 80S AT 10AM. PLENTY OF CU DVLPMENT
ANTICIPATED THIS AFTN PUTTING THE BRAKES ON THE HEATING AFT 1 OR 2PM
SO WL NOT ADJUST ANY HIGHS RIGHT NOW. EVEN HEATING OUT OAX SNDG REVEALS
HIGHS IN THE MID TO UPPER 80S...MIXING SHOULD NOT BE REAL PREVALENT
WITH LACK OF WNDS EVERYWHERE. WOULD EXPECT A REDEVELOPMENT OF CONVECTION
THIS AFTN AS NO CAPPING EXISTS AND SUB-TROPICAL FEED STILL EVIDENT ON
IR AN|D WV PIX. DECENT MID LVL SHRTWV THRU ERN DKTS THIS MRNG AT 700MB
MAY HAVE HELPED TO TRIGGER THE SHWR ACTIVITY EARLY THIS MRNG.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 9, 4:32 PM CDT, 1 hour 45 minutes before
SDZ067-092205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT THU JUL 9 1998

...FUNNEL CLOUDS OBSERVED OVER LINCOLN COUNTY...

AT 428 PM SIOUX FALLS DOPPLER RADAR SHOWED A STRONG THUNDERSTORM
OVER SOUTHERN LINCOLN COUNTY AROUND THE HARRISBURG AND BERESFORD
AREA.  THERE HAVE BEEN NUMEROUS REPORTS OF FUNNEL CLOUDS WITH THIS
STORM LATE THIS AFTERNOON BUT THEY WERE BRIEF AND HAVE NOT BEEN
LOWERING.

PEOPLE IN SOUTHERN LINCOLN COUNTY SHOULD CONTINUE TO MONITOR THE
SKIES AND BE PREPARED TO TAKE ACTION AND MOVE TO SHELTER SHOULD
THESE CLOUDS LOWER.

HOLMES

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.